1. Health
Send to a Friend via Email

Readers Respond: Dealing With Sulfa Drug Allergy

Responses: 335

By

Updated May 12, 2009

Lipovite Injection

I was on a weight loss program where I decided to switch from the appetite suppressant to the lipovite injections. I was informed that the injection contained sulfa. I had never had a reaction to sulfa drugs before so I saw no problem taking the injections. My body on the other hand knew differently. I began to break out in hives but I attributed it to a new hand lotion. After two weeks I noticed a rash on my thighs that would not go away no matter what I tried. I then attributed the rash to the heat. Finally, I decided to investigate and one by one eliminated things. I got rid of lotion, free type detergent, and narrowed it down to the lipovite injection. I received one 3 days ago and the hives and rashes are back. I hope this helps someone else.
—No_MoreLipovite

Reaction after stopping

I had a spider bite on my leg, and was perscribed to take Septra. Two pills twice a day. They made me incredibly ill, and weak, but i continued to take them. I took the entire bottle in the perscribed amount of time. Two nights after i stopped them, i started breaking out in haves. I went to the hospital in the morning, and the doctor said that it was caused by the drugs. I don't know how correct this diagnosis is, i was off the drugs for two days, plenty of time for it to leave my system. He perscribed my prednisone for the hives, and they're almost completely gone. I was just wondering if its possible to have a reaction from a drug after you stop taking the drug. i'm slightly confused.
—Guest Vicky

Bactrim

I've never been allergic to anything but will NEVER take this antibiotic again. I had an apparent spider bite that developed into a staph infection. I was prescribed bactrim and got the generic substitute. I was taking 2 pills every 12 hours for a total of 4 per day. I've been so sick and weak the last 7 days that I've slept about 10 hours a day and have been basically useless when I'm awake. I woke up this morning covered in a head to toe spotted rash that doesn't itch..thank goodness, my head is aching and I have knots behind my ears and along the base of my skull that hurt so much I can't turn my head side to side without a significant amount of pain. Needless to say, I haven't taken the pills today. I'll be going back to the Dr. tomorrow. Hopefully they'll have answers and a solution. Please do your research before you take this medication even if you've never been allergic to anything!
—Guest Krisa

Bactrim DS

I was given Bactrim DS for a staph infection in my armpit. After the first pill, my palms broke out and were SOO itchy. After the second pill, I felt like i was getting the worst yeast infection EVER. Developed into itchy-ness, swelling, pain, and hives on my pelvic area within the 3 days i had to wait to get back to the doctor. No Bueno!
—Guest Deanna

celebrex

I took celebrex and I ended up in the emergency room. The bottoms of my feet begin to itch and so did the palms of my hands. I then got short of breath and I got a real rapid heart beat. I went to the er. They wanted to know hat I took and I told them celebrex. also told my doctor that I was highly alergic to sulfa and he gave me the medicine anyway. It was for the arthritis that I have in my hands and back. I also broke out in big blotches all over me. I don't want to experience that ever again. thank you Mary
—Guest mary agosta

Generic Bactrim

I was misdiagnosed with pharyngitis and was given a prescription for bactrim, I got the generic to help with the infection. My symptoms were high fever, nausea, fatigue, and a swollen throat. The pills were huge and difficult to swallow and I would often vomit after taking them. I missed taking the medicine one day and began breaking out in a red rash all over my body. I went to another doctor who correctly diagnosed me and advised me to stop taking the drugs. After quitting the sulfa drugs my throat got better, I had more energy, and began feeling better. And of course, this happened during finals.
—Guest Missy

Bactrim

Have had a horrible reaction to Bactrim. Started with loss of appetite, body aches and headaches within a week of taking Bactrim. Progressed into fever, the chills, by a week and a half but just thought I had the flu. After taking Bactrim for 13 days I started breaking out with hives on my face, neck and chest which later spread to my arms and legs. I was diagnosed with an allergic reaction to Bactrim, pumped full of iv fluids, steroids and anti-histamines once they figured out what was going on. I'll be taking oral steroids and anti-histamines for 5-6 days. Such a horrible experience, I'll be glad when I won't be on any more of these medications!
—Guest Erin

Sulfa allergy

I discovered my allergy with kidney inf. back in 70's--it made me feel worse than the infection. In 2003 took Celebrex for first time & 3 days (one pill a day) later was broke out head to foot with rash, severe itching, nausea--felt terrible. so now you know Celebrex can affect the sulfa allergic person. Those two I do not want in the same room with me.
—Hibiscus56

Sulfa and Imitrex

I am allergic to both. They both give me the same reaction - severe abdominal cramping, nausea, and vomiting. Not fun.
—Guest BarbaraRyan

bactrim reaction

I took one pill and got a terrible terrible yeast infection that took 2 weeks to get over. It was awful.
—Guest guest cheri

Severe Sulfa Reaction

I almost died of a reaction to a sulfa antibiotic when I was a child. When my temperature hit 105 F despite the heroic efforts of my mom (a registered nurse) the ambulance was called. I was over 108 F when I reached the hospital. I spent most of fourth grade in the hospital. My school was told that I was not coming back. Have found that about 10% with sulfa allergies have high fevers. Was recently prescribed hydrochlorothiazide - despite my documented file. I did not realize it was a sulfa drug at the time. I experienced hypersensitivity - within 45 minutes of taking dose, would have diarrhea for hours - a listed side effect. Stopped taking drug - side effects stopped. Additionally the sulfa drugs can interfere with thyroid tests.
—Guest FG

Lasting Bactrim Side-effects

I took Bactrim for 10 days to treat a nasty skin infection apparently in connection with a spider bite. The bactrim worked great and the infection went away in the first few days. However, I experienced burning skin like I had a bad sunburn from the beginning, after the first pill. This gradually got worse until my skin was on fire. I still have regular episodes 10 days after finishing the antibiotics. Heat aggravates the condition, while cold air is soothing. So far I haven't developed a rash. I also developed severe panic attacks which lasted well after I stopped taking the drug. Also, my kidneys hurt even though I drank 4-5 quarts of water a day. Kevlex makes me dizzy and light-headed, so I can't take it.
—Guest Steven J.

Guest Steven J.

I took Bactrim for 10 days to treat a nasty skin infection apparently in connection with a spider bite. The bactrim worked great and the infection went away in the first few days. However, I experienced burning skin like I had a bad sunburn from the beginning, after the first pill. This gradually got worse until my skin was on fire. I still have regular episodes 10 days after finishing the antibiotics. Heat aggravates the condition, while cold air is soothing. So far I haven't developed a rash. I also developed severe panic attacks which lasted well after I stopped taking the drug. Also, my kidneys hurt even though I drank 4-5 quarts of water a day. Kevlex makes me dizzy and light-headed, so I can't take it.
—Guest Steven J.

Bactrim DS

I suffer from recurring UTI's. Bactrim was given to me after I explained to a nurse practitioner that the last time I'd taken it, I'd felt worse (my regular doctor was out of town). She told me that it was uncommon to have a reaction to the antibiotic. The second time I took it my chest and neck broke out in hives and my eyes got so swollen I could barely see. I was itchy and felt like I was getting a yeast infection. I had a really hard time breathing and when I called the doctor's office again, they were furious with the nurse practitioner. I think I nearly got her fired and I felt terrible.
—Guest Ashley

Allergic Reaction to Bactrim

Came across an article from a UK website where they have been trying to get Bactrim banned since 1974 due to its adverse effects. Sulfa drugs are in antibiotics, antihistamines, etc. Three years ago I developed a rash from "hydroxyzine" which made my torso beet red, giant welts, and itchy beyond belief. I used Bactrim not too long ago and my feet and hands felt like they were on fire. They were so itchy but it was like I couldn't even feel myself scratch my skin. My soles and palms were beet read and I had to put them all in cold water for about 15 minutes before it subsided. My pharmacist found out that the same chemical compound in Bactrim, sulfamethoxazole, is in hydroxyzine, lasik, and erythymiacin...medications I have taken over the past several years. I wish Pharmacys could call up a medication with a list of its chemical compounds and compare it to current and future drugs prescribed per client. Would save a lot of lives and heartaches. Best to All......
—Rubytea77

Share Your Experiences

Dealing With Sulfa Drug Allergy

Receive a one-time notification when your response is published.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.